Medication

Side Effects

7-007
From ‘Marbles’, by Ellen Forney

Anyone who takes prescription medication will know that for every box or bottle of pills, comes an A3 leaflet folded up and stuffed inside. An A3 leaflet that lists all the potential side effects of taking said medication.

A week before I was hospitalised and diagnosed with full blown bipolar disorder, I was given 4 different mood stabilisers to research with a view to starting one of them in 4 weeks time. Interestingly, the psychiatrist listed the four mood stabilisers in terms of their side effects, rather than their therapeutic effects. Hair loss (Tegretol), problems in unborn feotuses (Depakote), regular blood tests and toxic doses (Lithium), weight gain (Quetiapine). Which kind of says a lot about psychiatric medications…

Relatively speaking, I’ve been lucky with side effects, tolerating meds pretty well. But for lots of people, side effects of psychiatric medication end up being as crippling as the orginial issue itself.  Psychopharmacology is a bit of a juggling act- which medication yields the best results with the least side effects? Sometimes, side effects are so severe that it no longer is beneficial to keep taking the medication at all as it brings with it new physical or psychological symptoms- that become too unbearable to tolerate, or require more medication is needed to treat them.

So here’s a lil list of some of the things I’ve experienced as a result of psych meds over the years:

Nausea- trazodone was the worst for this. If I wasn’t asleep within an hour of taking it, or didn’t take it with/just after food, I’d be hit with awful nausea that would leave me running to and from the bathroom or doing the whole ‘deep breathing’ thing to try focus my mind on something other than throwing up. On a couple of occasions, I was sick from it- usually when taking it after a skipped dose

Ringing in my ears (tinnitus)– again, this was on traozodone. It only affected me at night, and again, was most pronounced the longer I was awake after taking it. Sometimes it got so shrill it felt like something was piercing through my skull and I was afraid it would turn into voices or screams. Very loud, and very shrill. Think banshee. Ultimately, it was this ringing in my ears that meant I came off it and refused to go back on it for a year, despite it being the only antidepressant that helped without sending me the other way

Weight gain anyone who’s been on antipsychotics will know weight gain is a common side effect. As well as piling on the pounds while on quetiapine, I also put on a lot of weight on mirtazapine and so far, have gained almost a stone in the three months I’ve been on lithium. Weight gaining psychiatric medications can increase your appetite and slow down your metabolism, making it harder to burn off the extra calories you might be consuming. I’ve particularly noticed since starting lithium that I am insatiably hungry all the time

Thirst/polyuria– increased thirst and increased urnination are common side effects of lithium. These have calmed down a little bit the past couple of weeks as my consultants suggested they might once my body/kidneys got used to processing the lithium, but there are still days where I’m finding myself constantly running to the bathroom or downing a bottle of water and still feeling thirsty. Whereas at the beginning I’d find myself needing to pee maybe ten or twenty minutes after going, I can now hold on for a couple of hours. I find coffee makes the need to pee a LOT worse, as in, needing to pee every five minutes, for the rest of the day

Increased prolactin– this is a side effect of antipsychotics and one I experienced on both quetiapine and haloperidol. I didn’t actually experience any visible symptoms of increased prolactin (milk secretion, irregular periods, growing facial hair), but my levels while I was on queitapine were concerning enough that if in repeat bloods they came back as elevated, I would’ve been taken of it, and while I was on haloperidol I was sent for a CT scan and taken off it, probably prematurely given that I was back in hospital less than 2 weeks later. Despite the fact haloperidol had been working well for me, I wasn’t put back on it the second time I was treated for mania because it had increased my prolactin previously

Poor concentration/brain fog– this was ultimately the reason why I stopped taking quetiapine, despite the fact it worked pretty well at keeping me stable. A lot of the time on quetiapine, it felt like there was a cloud in my head and I couldn’t see past it to think whatever it was I needed to think or concentrate on whatever it was I was trying to concentrate on. My brain felt slow and sluggish- too slow and sluggish to be able to focus on things like reading or writing essays at uni

Bad taste in mouth– anyone who has been on zopiclone will probably be familiar with this one! I didn’t experience this side effect on 3.75mg but I do on 7.5mg. It’s a strange metallic type taste, and suffice to say, it isn’t pleasant. But hey, if it makes me sleep!

Memory loss– sometimes it’s hard to distinguish whether something is a symptom of my illness, or a side effect of the medication I’m on. But for me, I’ve had two types of memory loss in recent years- memory loss where I can’t remember things in a general sense (like conversations, things I’ve done, things that have happened on particular days etc), and memory loss that’s more like losing my train of thought (so forgetting the rest of my sentence, or forgetting basic words for everyday things etc). The former is usually episodic and occurs in mood states. The latter I’m putting down to medication. Memory loss and memory problems are a common side effect of medications like lithium and quetiapine

Sedation/feeling tired– I experienced this on mirtazapine, quetiapine, trazodone, promethazine, clonazepam, haloperidol and lithium, to an extent. A lot of these medications are meant to have sedative effects, but I think there’s a big difference between being mildly and helpfully sedating (like lorazepam or diazepam), and feeling lethargic and groggy or being unable to keep your eyes open. On haloperidol, I was napping for hours each day, even though I was ‘manic’. Quetiapine left me feeling lethargic and heavy all day, every day, and so far, I’ve noticed I feel a lot more tired on lithium than I did before (but that could be because I’ve come down from a high). Clonazepam steamrolled me; promethazine left me out of it for an entire 24 hours

Agitated depression/mixed states– years ago, I was put on sertraline, and in the six months that passed between being put on it and having my medication followed up/reviewed, I experienced horrific agitation, restlessness and increased energy, coupled with dark, depressive thoughts. I couldn’t sleep, would drink alone most nights a week, then get up the next day and spend 12 hours studying for exams, before doing it all again that night. It was bad, negative energy that led to a self harm relapse and suicide attempt of sorts. At my medication review, I was told it sounded like a manic/hypomanic episode and was promptly taken off it. I experienced the same thing on citalopram a year or two later, and ultimately ended up in hospital

Really and truly, I’ve been quite lucky so far. There’s a host of other side effects of the medications I’m on, and have been on, that I’m glad to have not experienced- locked jaw, trembling, muscle spasms, drooling, excessive sweating, night terrors. Most of the side effects I’ve had are tolerable- it’s a little frustrating running to the toilet more often, embarrassing forgetting the rest of my sentences, irritating listening to the loud ring in my ears, but they’re not life limiting. And while some of the side effects are a little harder to deal with- like increased appetite and weight gain or brain fog, I try and tell myself that for now, a little extra weight and a cloudy head isn’t so bad if it will grant me a little stability.

*Everyone will respond to medications differently. You won’t necessarily experience side effects I’ve listed, and likewise, you might experience things I haven’t

 

Advertisements

2 thoughts on “Side Effects

  1. Hello,
    Just read this article. Was just wondering what dose of quetiapine you were on? I’m on a fairly low dose but still get worried it may be more detrimental than beneficial.
    Thanks
    Harriet

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s